Natural supplements may seem trivial, but as a new case report points out, this is not always the case. Doctors have reported that a Michigan woman had developed sudden liver damage after taking a red yeast rice supplement.
The 64-year-old woman had gone to the doctor recently and was told that she had high cholesterol. But she was hesitant to start taking statins – the drugs commonly prescribed to lower cholesterol. So, instead, she turned to a supplement called red rice yeast, a type of fermented rice that is marketed to lower cholesterol.
However, many patients and doctors may not know that red yeast rice can naturally contain a compound called monacolin K, which is identical to the active ingredient in lovastatin, a statin-based drug, a indicated the report. Red rice yeast supplements containing monacolin K have the same risks as drugs containing lovastatin, which can lead to liver damage.
Six weeks after starting taking the supplement, the woman went to the emergency room with signs of liver damage, including fatigue, dark urine and jaundice, yellowing of the skin, and eyes. [27 Oddest Medical Case Reports]
After a series of tests, including a liver biopsy, the woman was diagnosed with an "acute drug-induced liver injury" or liver damage due to a drug or supplement. According to the report released today (March 25) in the journal BMJ Case Reports, red rice yeast supplements were the most likely cause of the woman's disease, given the sudden onset of its symptoms and recent use of the supplement. .
The woman's case prompted doctors who treated her to issue a warning about the potential risks of red yeast rice supplements.
"Doctors and patients should be aware that red yeast rice is not a harmless supplement, and those who choose to use it should pay attention to the symptoms of hepatotoxicity. [liver damage], "the authors, of Henry Ford Health System in Detroit, wrote in their report.
The woman also reported drinking two glasses of red wine a day, which may have contributed to her illness, the report said. Drinking alcohol while taking red yeast rice supplements may increase the risk of liver damage, according to the Mayo Clinic.
But the case of the woman is not the first case where this supplement causes liver problems; indeed, many reports have linked the use of red yeast rice supplements to such problems. For example, a recent study in Italy revealed 10 cases of liver-related liver injury over a 13-year period.
The National Complementary and Integrative Health Center (NCCIH) warns that red yeast rice supplements may not be safe and may have the same side effects as lovastatin.
Technically, the US Food and Drug Administration (FDA) does not allow the sale of products as food supplements, if they contain more than traces of monacolin K, according to the NCCIH. Despite the measures taken by the FDA, some red yeast rice supplements may still contain the compound. A study conducted in 2017 showed that monacolin K levels in red yeast rice supplements sold in the United States ranged from undetectable to almost 11 milligrams per recommended daily dose, which corresponds to lovastatin doses.
"Consumers have no way of knowing how much monacolin K is present in most red rice yeast products, and therefore no way of knowing whether a particular product is safe, effective or legal," indicates the NCCIH on its website. People should not use red yeast rice to replace usual medical care or to delay their doctor's appointment; and they should inform their doctor of any supplements they take, says the NCCIH.
The woman was treated with steroids, which helped improve her liver function, and she was the subject of a weekly follow-up after leaving the hospital. According to the report, it may take months to recover from liver damage related to red yeast rice supplements.
Originally published on Science live.